Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 261, NWS Des Moines, IA

June 14, 2004Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 4:17 AM CDT for Madison County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 4:17 AM CDT (09:17 UTC)
Expired
Jun 14, 2004, 5:00 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Madison County, IA

The radar

The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS53 KDMX 140917
SVRDMX
IAC121-141000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
416 AM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 500 AM CDT

* AT 415 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF EARLHAM...OR ABOUT 23
  MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTH OF PATTERSON AROUND 430 AM AND
  9 MILES NORTH OF ST. CHARLES AROUND 435 AM.

THE STORM HAS WEAKENED BUT HAIL UP TO THE SIZE OF A PENNY IS 
POSSIBLE IN THE WARNED AREA. ANOTHER POSSIBLY SEVERE STORM WAS 
LOCATED JUST EAST AND SOUTHEAST OF EAST PERU.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR 
LOCAL LAW ENFORCEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MONDAY
MORNING FOR IOWA.

LAT...LON 4150 9424 4117 9424 4117 9380 4150 9381

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM CDT, 13 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM CDT, 13 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SUN JUN 13 2004

.DISCUSSION...
MAIN FORECAST CONCERNS INCLUDE CONVECTIVE TIMING/TRENDS/PLACEMENT
AND HEAVY RAIN POTENTIAL THROUGH MID WEEK. FOR THIS EVENING...I
EXPECT MAIN AREA OF STORMS TO BE OVER SOUTHEAST HALF TO THIRD OF
FORECAST AREA. MOISTURE STILL RECOVERING FROM LAST NIGHTS STORMS SO
CONVECTION SHOULDNT BE AFFECTING OUR CWA UNTIL AROUND 5 PM OR SO.
SOME 1-2 INCH HAIL IS POSSIBLE...ALONG WITH A FEW 60 MPH GUSTS WITH
INVERTED-V TYPE SOUNDINGS. OVERNIGHT...FOCUS WILL SHIFT TO NORTHERN
IOWA WITH A STRONGER S/W NOW ACROSS THE HIGH PLAINS. MCS POSSIBLE
AFTER MIDNIGHT...BUT SVR AND FF THREAT SHOULD BE ISOLATED. LOOKING
AHEAD...SHORT RANGE MODELS HAVE PICKED UP ON RECENT TREND OF SHOVING
OUTFLOW AND PRECIP FARTHER TO THE SOUTH. SPC HAS SHOVED SLT RISK
INTO FAR SOUTHERN IA FOR MONDAY. WL KEEP LOW POPS IN SOUTH AND EAST
FOR STORMS ALONG COLD FRONT DURING THE MORNING...BUT THE BOUNDARY
AND SVR THREAT SHOULD BE IN MISSOURI DURING PEAK AFTERNOON HEATING.
CONVECTION EXPECTED TO STAY SOUTH AND WEST OF THE FORECAST AREA
MONDAY NIGHT...BUT WL HANG ON TO POPS SOUTH TO COVER GFS
SCENARIO...ALTHOUGH THAT MODEL IS ALSO TRENDING FARTHER SOUTH WITH
PRECIP.

A WARM FRONT LIFTING NORTH INTO THE STATE WILL BE THE FOCUS FOR
SEVERE WEATHER AND HEAVY RAIN TUESDAY INTO WEDNESDAY. MOST LOCATIONS
ACROSS CENTRAL IOWA COULD RECEIVE 1 TO 2 INCHES THROUGH THE
PERIOD...LOCALLY 3 TO 4...WITH SEVERAL THUNDERSTORM COMPLEXES. ALL
MODES OF SEVERE WEATHER POSSIBLE.

THE EXTENDED PERIOD (THURS-SUN) SHOULD BE MAINLY DRY WITH THE
EXCEPTION OF FRIDAY AFT/NITE IN THE SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jun 13, 3:40 PM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUN 13 2004

IAZ004>007-015>017-023>028-033>039-044>050-141100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA
AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE
MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH.
THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE
AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN
IOWA LATER MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH
AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.  LISTEN
FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND
AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-141100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL
AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT
LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY
AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM
NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS
ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH
THE MORNING MONDAY IN SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2
INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.
LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND
POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KINNEY

In the hours before

Local storm report, Jun 14, 3:07 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 AM     HAIL             TRURO                   41.21N 93.85W
06/14/2004  1.00 INCH        MADISON            IA   FIRE DEPT/RESCUE

&&

KULA
Local storm report, Jun 14, 3:09 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             NEW VIRGINIA            41.18N 93.73W
06/14/2004  0.88 INCH        WARREN             IA   LAW ENFORCEMENT

&&

KULA
Special weather statement, Jun 14, 4:13 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT MON JUN 14 2004

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-141400-

...SEVERE THUNDERSTORM WATCH #465 REMAINS IN EFFECT UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA...

THE WATCH INCLUDES MUCH OF IOWA SOUTH OF ABOUT U.S. HIGHWAY 20.

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BLACK HAWK            BOONE
  BREMER                BUTLER                CALHOUN
  CARROLL               CASS                  CLARKE
  CRAWFORD              DALLAS                DAVIS
  DECATUR               FRANKLIN              GREENE
  GRUNDY                GUTHRIE               HAMILTON
  HARDIN                HUMBOLDT              JASPER
  LUCAS                 MADISON               MAHASKA
  MARION                MARSHALL              MONROE
  POCAHONTAS            POLK                  POWESHIEK
  RINGGOLD              SAC                   STORY
  TAMA                  TAYLOR                UNION
  WAPELLO               WARREN                WAYNE
  WEBSTER               WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:46 AM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 14, 4:04 AM CDTSevere Thunderstorm WarningDMXMadison56 min
Jun 14, 4:52 AM CDTSevere Thunderstorm WarningDMXAudubon23 min
Jun 14, 5:08 AM CDTSevere Thunderstorm WarningDMXGuthrie67 min
Jun 14, 5:11 AM CDTSevere Thunderstorm WarningDMXAudubon34 min
Jun 14, 5:32 AM CDTSevere Thunderstorm WarningDMXWapello43 min
Jun 14, 5:46 AM CDTSevere Thunderstorm WarningDMXDallas29 min
Jun 14, 6:33 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jun 14, 6:58 AM CDTSevere Thunderstorm WarningDMXMahaska32 min
Jun 14, 8:39 AM CDTSevere Thunderstorm WarningDMXClarke36 min
Jun 14, 8:45 AM CDTSevere Thunderstorm WarningDMXDecatur45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.